Herbal Supplements, Warfarin Can Be Hazardous Mix

>> Sunday, May 16, 2010



Eight out of the 10 most popular supplements in the United States could spark safety concerns with respect to warfarin, while also impacting the drug's effectiveness.

"Warfarin is a very high-risk medication, which can be associated with severe consequences when it's not managed properly," she added. "However, warfarin is derived from a plant, sweet clover. In fact, many of our prescription drugs came from plants. So, it's very important for patients to recognize that just because an herb is marketed not like a prescription drug [that] doesn't mean it doesn't have similar effects in the body."

An increase in bleeding risk was specifically linked to the use of cranberry, garlic, ginkgo and saw palmetto supplements, the team said.

Glucosamine/chondroitin, essential fatty acids, multi-herb products, evening primrose oil, co-enzyme Q10, soy, melatonin, ginseng and St. John's wort all affected warfarin's effectiveness so much so that they prompted a need for adjustments in the drug's prescribed dosage.

A representative of the supplements industry took a slightly different view.
Duffy MacKay, vice president of scientific and regulatory affairs for the D.C.-based Council for Responsible Nutrition, the leading dietary supplement industry trade association, said that, "the issue here is really more with warfarin."
"It's just a very sensitive medication," he said. "Warfarin itself has a huge list of drugs, foods and over-the-counters that it interacts with. If you take too much or too little, it can become dangerous."

Read more: http://www.drugs.com/news/herbal-supplements-warfarin-can-hazardous-mix-24428.html#ixzz0o4yPS6Qy

Post a Comment

Related Posts with Thumbnails


This site does not constitute medical advice. Content on this site is sourced from sites deemed reliable. Content is presented as editorial information. No way does IP MicroMedia or RioNaturista guarantee accuracy on information presented. You should seek advice from a licensed or credentialed individual for serious health or medical issues. Comments are reserved by those posting and the ideas or opinions on this site may not reflect the views of Rio Naturista or IP MicroMedia

  © IPMM ' by IPMicroMedia.com 2010

Back to TOP